New Mexico, 2019

Tornado and Hail in New Mexico, June 3, 2019

June 3, 2019 · NWS ABQ · 9 events in 6 counties and zones

The upper level storm system responsible for the extended stretch of severe weather starting in late May 2019 produced yet another round of severe thunderstorms over parts of eastern New Mexico on June 3, 2019. The deeper low level moisture and instability started creeping farther east compared to recent days so the stronger storms were over far northeastern and far southeastern New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The upper level storm system responsible for the extended stretch of severe weather starting in late May 2019 produced yet another round of severe thunderstorms over parts of eastern New Mexico on June 3, 2019. The deeper low level moisture and instability started creeping farther east compared to recent days so the stronger storms were over far northeastern and far southeastern New Mexico. Large hail was reported once again with Lincoln and Chaves counties along with high winds and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 3, 12:42 PM MST, 47 minutes earlier.

Area forecast discussion, Jun 3, 12:42 PM MST, 47 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
142 PM MDT Mon Jun 3 2019

.SYNOPSIS...
Strong to severe thunderstorms will remain possible over the area
tonight through Tuesday as a slow-moving storm system approaching
from the west interacts with abundant moisture across eastern New
Mexico. Large hail, damaging winds, heavy rainfall, lightning, and a
couple tornados are possible over parts of central and eastern New
Mexico. The storm system responsible for all the severe weather will
move over New Mexico Wednesday and increase the chance for showers
and storms in many areas, but fortunately, the threat for severe
weather will decrease. The focus for thunderstorms will shift into
northeast New Mexico Thursday while the remainder of the state warms
up and dries out. More typical June heat will arrive over the region
Friday through the weekend as high pressure develops over northern
Mexico.

&&

.DISCUSSION...
A 574dm H5 low over southern CA will drift eastward into AZ through
Tuesday while low level moisture across TX continues advecting
northwestward into eastern New Mexico. This pattern will continue
the threat for strong to severe storms over the eastern half of the
state through Tuesday. Fortunately, the stronger mid and upper level
winds that assisted with deeper sheer and instability will shift
east and reduce the coverage of severe weather. Nonetheless, there
remains a slight risk for severe storms with damaging winds, large
hail, and a couple tornados today through Tuesday over at least
eastern NM.

By Wednesday, the upper wave fills to near 578dm while shifting east
over NM. This will lead to a lesser severe threat with the focus
more on slow-moving storms with heavy rainfall. PW values will rise
to near 0.75" over central and western NM so localized heavy rain
will increase compared to recent days. High temperatures Wednesday
will also be well below normal with deeper moisture and numerous
showers and storms. The upper wave shifts onto the south plains
Thursday and deepens again to near 574dm. Meanwhile, a shortwave
ridge begins building over western NM. This will lead to stronger
northwest flow over northeastern NM and the potential for stronger
storms again across the plains.

Much drier and warmer conditions are on the way Friday through the
weekend as strong warm advection leads to highs more typical for
early June. The first 90F reading is possible at KABQ with perhaps
the first 100F at KROW. If KABQ doesn't hit 90 by June 5th it will
be the latest first 90F reading since 1999.

Guyer

&&

.FIRE WEATHER...
The potential for critical fire weather conditions will remain low
for at least the next 7 days with relatively light winds expected
over the entire region. Daily rounds of showers and storms will
continue over much of the area through Wednesday as an upper level
storm system moves slowly east through NM. Moisture levels will be
increasing even more as this storm system moves overhead Wednesday,
so a greater coverage of wet storms is likely across central and
western NM. Pics shared from the area over the recent stretch of
active weather show significant green up across a large chunk of
northern and eastern NM. Temps will also be below normal through
Wednesday.

Conditions will transition more into a typical early June pattern as
a ridge of high pressure begins building over the area Friday into
the weekend. This will result in widespread high haines with lower
humidity, much warmer temperatures, and continued light winds.

Guyer

&&

.AVIATION...
18Z TAF CYCLE
Little change in the overall TAF package from the 12Z issuance as
the forecast looks to be on track for another day of widespread
thunderstorms. Showers are already developing along the high terrain
of the Sangre de Cristos and Sacramento Mountains and should continue
to develop and move eastward over eastern NM through 06Z. Storms are
expected to be strong to severe with gusty outflow winds and large
hail. Confidence is not as great on the development of thunderstorms
along the Rio Grande Valley, however TSRA have been kept in the
forecast for KABQ/KAEG/KSAF from roughly 21-00Z.

54/Fontenot

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  51  85  53  76 /   5  10  10  30
Dulce...........................  42  78  44  70 /  10  30  30  60
Cuba............................  48  78  49  67 /  10  20  30  60
Gallup..........................  42  80  44  72 /   0  20  20  30
El Morro........................  42  76  43  67 /   0  30  20  50
Grants..........................  42  79  44  70 /   5  30  20  40
Quemado.........................  46  78  46  71 /   0  30  20  40
Glenwood........................  46  85  49  84 /   0  20  10  30
Chama...........................  40  72  41  65 /  20  40  30  70
Los Alamos......................  54  76  54  66 /  20  30  40  60
Pecos...........................  51  76  51  65 /  40  40  60  70
Cerro/Questa....................  46  75  47  65 /  30  40  40  80
Red River.......................  39  66  40  58 /  30  50  50  80
Angel Fire......................  35  69  35  60 /  30  50  70  80
Taos............................  43  78  45  67 /  20  30  40  70
Mora............................  43  75  44  64 /  40  60  70  80
Espanola........................  52  82  53  71 /  20  20  30  50
Santa Fe........................  54  76  54  65 /  30  30  50  70
Santa Fe Airport................  51  80  51  70 /  20  30  40  50
Albuquerque Foothills...........  58  82  58  74 /  20  30  40  40
Albuquerque Heights.............  57  83  58  76 /  20  30  40  40
Albuquerque Valley..............  57  85  58  78 /  20  30  40  40
Albuquerque West Mesa...........  56  84  57  76 /  20  20  30  40
Los Lunas.......................  53  84  54  77 /  20  30  40  40
Rio Rancho......................  56  84  57  75 /  20  20  30  40
Socorro.........................  57  88  57  82 /  30  30  40  50
Sandia Park/Cedar Crest.........  52  77  52  69 /  30  50  60  60
Tijeras.........................  53  80  52  71 /  30  40  50  50
Moriarty/Estancia...............  44  81  45  72 /  30  40  60  50
Clines Corners..................  50  76  49  67 /  30  40  60  60
Gran Quivira....................  52  78  50  73 /  30  40  60  60
Carrizozo.......................  57  82  55  79 /  50  40  50  40
Ruidoso.........................  49  74  48  70 /  60  60  70  40
Capulin.........................  49  78  48  67 /  30  40  40  70
Raton...........................  46  82  48  71 /  20  30  40  70
Springer........................  47  80  48  70 /  40  40  50  70
Las Vegas.......................  46  76  46  67 /  40  40  60  70
Clayton.........................  56  82  54  73 /  30  30  50  60
Roy.............................  54  79  53  71 /  30  30  50  70
Conchas.........................  59  87  58  78 /  30  30  50  50
Santa Rosa......................  57  84  56  78 /  30  30  50  60
Tucumcari.......................  61  87  59  80 /  30  30  60  50
Clovis..........................  60  82  58  79 /  40  30  60  40
Portales........................  61  84  59  81 /  40  30  60  40
Fort Sumner.....................  60  85  59  81 /  30  30  50  40
Roswell.........................  64  89  62  87 /  60  30  60  30
Picacho.........................  57  81  56  78 /  60  40  60  40
Elk.............................  54  79  52  76 /  70  60  80  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 3, 12:04 PM MST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
104 PM MDT Mon Jun 3 2019

NMZ501>540-041100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
104 PM MDT Mon Jun 3 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms this afternoon and
evening over eastern New Mexico where large hail, damaging winds,
flooding, frequent lightning strikes, and a couple tornados are
possible. Farther west into central and western New Mexico a couple
storms today will be capable of large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight risk of severe thunderstorms over southeastern New
Mexico Tuesday afternoon and evening where large hail, damaging
winds, flooding, frequent lightning strikes, and a couple tornados
are possible. Central New Mexico may see a couple strong storms with
mainly damaging winds and large hail Tuesday.

The storm system responsible for the extended stretch of severe
weather will move across New Mexico Wednesday. The threat for severe
storms will decrease however the potential for flooding and small
hail accumulations will increase as storm motions will be very weak.
The focus for a couple strong storms will shift into northeastern
New Mexico Thursday.

A more typical June hot weather pattern is in store for the state
Friday through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today and Tuesday for eastern New
Mexico due to severe weather. To report severe weather you can reach
the National Weather Service at 1-888-386-7637 or by posting to
Twitter with #nmwx or visiting the Albuquerque Facebook page.

Guyer

In the hours before

Special weather statement, Jun 3, 12:30 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
130 PM MDT Mon Jun 3 2019

NMZ527-528-032000-
Far Northeast Highlands-Raton Ridge/Johnson Mesa-
130 PM MDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COLFAX COUNTY UNTIL
200 PM MDT...

At 130 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Maxwell, or 16 miles northeast of Springer, moving east
at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of east central Colfax
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3642 10443 3659 10450 3673 10419 3648 10407
TIME...MOT...LOC 1930Z 249DEG 14KT 3654 10438

44
Special weather statement, Jun 3, 12:40 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
140 PM MDT Mon Jun 3 2019

NMZ526-539-032030-
Eastern Lincoln County-South Central Mountains-
140 PM MDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 230
PM MDT...

At 139 PM MDT, Doppler radar was tracking a strong thunderstorm near
Encinoso, or 18 miles east of Carrizozo, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Encinoso and Highway 246.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3358 10555 3371 10570 3404 10537 3385 10514
TIME...MOT...LOC 1939Z 225DEG 21KT 3370 10556

54
Special weather statement, Jun 3, 12:50 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
150 PM MDT Mon Jun 3 2019

NMZ526-539-032015-
Eastern Lincoln County-South Central Mountains-
150 PM MDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
215 PM MDT...

At 150 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tinnie, or 24 miles east of Ruidoso, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hondo, Arabela, Tinnie, San Patricio and Sunset. This includes
Highway 380.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3327 10532 3330 10532 3330 10536 3333 10540
      3367 10510 3351 10489 3347 10489 3321 10524
TIME...MOT...LOC 1950Z 222DEG 30KT 3333 10526

54
Special weather statement, Jun 3, 1:00 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
200 PM MDT Mon Jun 3 2019

NMZ527-528-530-032030-
Far Northeast Highlands-Union County-Raton Ridge/Johnson Mesa-
200 PM MDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND
SOUTHEASTERN COLFAX COUNTIES UNTIL 230 PM MDT...

At 200 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles east of Raton Crews Airport to 9 miles
northwest of Abbott. Movement was northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with these storms.

Locations impacted include...
Des Moines, Folsom, Farley and Capulin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3697 10376 3635 10383 3633 10442 3676 10426
TIME...MOT...LOC 2000Z 235DEG 19KT 3672 10425 3640 10438

44
Special weather statement, Jun 3, 1:04 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
204 PM MDT Mon Jun 3 2019

NMZ523-533-032045-
Guadalupe County-Central Highlands-
204 PM MDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GUADALUPE AND
NORTHEASTERN TORRANCE COUNTIES UNTIL 245 PM MDT...

At 204 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Encino, or 7 miles west of Vaughn, moving north at 40
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Vaughn, Encino, Pintada and Milagro.

This includes the following highways...
 Interstate 40 between Mile Markers 231 and 237.
 Highway 285 near Mile Marker 204.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3451 10526 3457 10547 3502 10545 3489 10486
TIME...MOT...LOC 2004Z 199DEG 35KT 3463 10534

54
Special weather statement, Jun 3, 1:25 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
225 PM MDT Mon Jun 3 2019

NMZ507-519-032115-
West Central Highlands-Middle Rio Grande Valley/Albuquerque Metro
Area-
225 PM MDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VALENCIA AND
BERNALILLO COUNTIES UNTIL 315 PM MDT...

At 225 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Belen, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Los Lunas, Bosque Farms and Isleta Pueblo.

This includes the following highways...
 Interstate 40 between Mile Markers 140 and 142.
 Interstate 25 between Mile Markers 205 and 211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3458 10704 3469 10721 3506 10694 3490 10667
TIME...MOT...LOC 2025Z 217DEG 21KT 3470 10708

54

The radar

The Holloman AFB radar (KHDX), 96 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 1 high wind, 1 tornado. Local standard time, as filed.

High Wind, Far Northeast Highlands

When
June 3, 1:29 PM MST to 1:33 PM MST
Where
Far Northeast Highlands forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS

A virga bomb produced a downburst wind gust up to 68 mph at the Raton airport.

Hail, Lincoln

When
June 3, 2:20 PM MST to 2:30 PM MST
Where
Lincoln County, 0.58 mi E of Picacho
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.350, -105.140

Half dollar size hail reported near Picacho.

Hail, Union

When
June 3, 2:40 PM MST to 2:50 PM MST
Where
Union County, 0.56 mi E of Sofia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.450, -103.810

Hail up to the size of nickels was reported several miles northeast of Gladstone.

Thunderstorm Wind, Valencia

When
June 3, 2:48 PM MST to 2:52 PM MST
Where
Valencia County, 2.86 mi WNW of Los Lunas
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
34.831, -106.784

The Los Lunas Data Center reported a peak wind gust up to 68 mph.

Hail, Colfax

When
June 3, 3:45 PM MST to 3:50 PM MST
Where
Colfax County, 1.38 mi N of Farley
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
36.370, -104.040

Two inch hail reported near Farley.

Tornado, Chaves

When
June 3, 5:10 PM MST to 5:15 PM MST
Where
Chaves County, 16.47 mi WNW of Lake Arthur to 15.25 mi WNW of Lake Arthur
Rating
EF0
Path length
1.38 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
33.087, -104.635

A storm chaser reported a rain-wrapped tornado on the ground several miles west of Hagerman. Location and duration are estimated based on spotter testimony.

Hail, Chaves

When
June 3, 5:25 PM MST to 5:35 PM MST
Where
Chaves County, 10.44 mi WSW of Dexter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.130, -104.530

Quarter size hail several miles west of Dexter.

Thunderstorm Wind, Chaves

When
June 3, 5:40 PM MST to 5:44 PM MST
Where
Chaves County, 0.69 mi S of Hagerman
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
33.110, -104.330

Thunderstorm outflow winds gusted up to 70 mph near Hagerman. Power flashes were observed.

Thunderstorm Wind, Chaves

When
June 3, 5:44 PM MST to 5:49 PM MST
Where
Chaves County, 0.58 mi E of Hagerman
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Storm Chaser
Coordinates
33.120, -104.320

A shed was destroyed by thunderstorm outflow winds. Damage amounts are estimated for a small shed.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyThe tornado archive for New Mexico, 2019Warnings in New Mexico, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817722, 817724, 817725, 817727, 817729, 817962, 817731, 817733, 817734.